Alert archive / Oklahoma / Red Flag Warnings in 2014

Red Flag Warning 22, NWS Norman, OK

April 13, 20147 counties in Texas; 13 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Apr 13, 2014, 4:30 AM CDT for 7 counties in Texas; 13 counties in Oklahoma. It took effect at Apr 13, 2014, 11:00 AM CDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 13, 2014, 4:30 AM CDT (09:30 UTC)
In effect from
Apr 13, 2014, 11:00 AM CDT
Expired
Apr 13, 2014, 8:00 PM CDT
In force
9 hr
Issued by
NWS Norman, OK

Counties Beckham County, OK, Caddo County, OK, Canadian County, OK, Comanche County, OK, Cotton County, OK, Grady County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Kiowa County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK, Archer County, TX, Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 18 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 5:35 PM CDTHAIL 1.7515 Se Rush Springs, OK11 EAST OF HWY 81
Apr 13, 5:58 PM CDTTORNADO8 Nne Velma, OKVERY BRIEF...REPORTED VIA KWTV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2014-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2014-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WWUS84 KOUN 130930
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
430 AM CDT SUN APR 13 2014

OKZ021>023-033>038-044-TXZ083>089-131730-
/O.UPG.KOUN.FW.A.0020.140413T1600Z-140414T0100Z/
/O.NEW.KOUN.FW.W.0022.140413T1600Z-140414T0100Z/
BECKHAM-WASHITA-CADDO-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-
COTTON-HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-
430 AM CDT SUN APR 13 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PARTS OF WESTERN
NORTH TEXAS AND SOUTHWEST OKLAHOMA...

* WIND...SOUTHWEST 20 TO 25 MPH...GUSTS OVER 30 MPH. WIND SHIFTING
  TO THE NORTH BEHIND A COLD FRONT THIS AFTERNOON AND EVENING.
  THE WIND SHIFT MAY BE ABRUPT. 

* HUMIDITY...10 TO 20 PERCENT AHEAD OF THE COLD FRONT.

* TEMPERATURE...85 TO 93 DEGREES F...FALLING RAPIDLY BEHIND THE 
  COLD FRONT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$
3 follow-up statements
243 
WWUS84 KOUN 131842
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
142 PM CDT SUN APR 13 2014

OKZ021-022-131945-
/O.CAN.KOUN.FW.W.0022.000000T0000Z-140414T0100Z/
BECKHAM-WASHITA-
142 PM CDT SUN APR 13 2014

...RED FLAG WARNING IS CANCELLED FOR WEST CENTRAL OKLAHOMA.

A COLD FRONT HAS BROUGHT COOLER AND MORE HUMID AIR.

$$

OKZ024-027-039-140100-
/O.EXA.KOUN.FW.W.0022.000000T0000Z-140414T0100Z/
CANADIAN-GRADY-STEPHENS-
142 PM CDT SUN APR 13 2014

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY|...

* WIND...SOUTHWEST 20 TO 25 MPH...GUSTS OVER 30 MPH. WIND 
  SHIFTING TO THE NORTH BEHIND A COLD FRONT THIS AFTERNOON AND 
  EVENING. THE WIND SHIFT MAY BE ABRUPT. 

* HUMIDITY...10 TO 20 PERCENT AHEAD OF THE COLD FRONT.

* TEMPERATURE...85 TO 93 DEGREES F...FALLING RAPIDLY BEHIND THE 
  COLD FRONT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

OKZ023-033>038-044-TXZ083>089-140100-
/O.CON.KOUN.FW.W.0022.000000T0000Z-140414T0100Z/
CADDO-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-COTTON-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-
142 PM CDT SUN APR 13 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR...

* WIND...SOUTHWEST 20 TO 25 MPH...GUSTS OVER 30 MPH. WIND 
  SHIFTING TO THE NORTH BEHIND A COLD FRONT THIS AFTERNOON AND 
  EVENING. THE WIND SHIFT MAY BE ABRUPT. 

* HUMIDITY...10 TO 20 PERCENT AHEAD OF THE COLD FRONT.

* TEMPERATURE...88 TO 94 DEGREES F...FALLING RAPIDLY BEHIND THE
  COLD FRONT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$
476 
WWUS84 KOUN 132121
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT SUN APR 13 2014


OKZ023-024-027-033>036-038-039-132230-
/O.CAN.KOUN.FW.W.0022.000000T0000Z-140414T0100Z/
CADDO-CANADIAN-GRADY-HARMON-GREER-KIOWA-JACKSON-COMANCHE-STEPHENS-
421 PM CDT SUN APR 13 2014

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY
FOR PART OF SOUTHWEST AND WEST CENTRAL OKLAHOMA.

HIGHER HUMIDITY HAS OVERSPREAD THE AREA BEHIND A STRONG COLD
FRONT. GUSTY NORTH WINDS WILL CONTINUE THROUGH THE NIGHT.

$$

OKZ037-044-TXZ083>089-140100-
/O.CON.KOUN.FW.W.0022.000000T0000Z-140414T0100Z/
TILLMAN-COTTON-HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-
ARCHER-
421 PM CDT SUN APR 13 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY...

* WIND...SOUTHWEST 20 TO 25 MPH...GUSTS OVER 30 MPH. WIND SHIFTING
  TO THE NORTH BEHIND A COLD FRONT BY 6 PM. THE WIND SHIFT MAY BE
  ABRUPT.

* HUMIDITY...10 TO 20 PERCENT AHEAD OF THE COLD FRONT.

* TEMPERATURE...88 TO 94 DEGREES...FALLING RAPIDLY BEHIND THE
  COLD FRONT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$
515 
WWUS84 KOUN 140107
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
807 PM CDT SUN APR 13 2014

...RED FLAG WARNING EXPIRED...

.IMPROVING CONDITIONS HAVE ALLOWED THE RED FLAG WARNING TO EXPIRE.

OKZ037-044-TXZ083>089-140215-
/O.EXP.KOUN.FW.W.0022.000000T0000Z-140414T0100Z/
TILLMAN-COTTON-HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-
ARCHER-
807 PM CDT SUN APR 13 2014

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW
HUMIDITY...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Apr 13, 4:25 AM CDT, 5 minutes earlier.

Area forecast discussion, Apr 13, 4:25 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
425 AM CDT SUN APR 13 2014

.DISCUSSION...
ACTIVE WEATHER PATTERN IN THE SHORT TERM WITH SEVERE WEATHER
POTENTIAL...FIRE WEATHER CONCERNS...AS WELL AS FROST/FREEZE AND
WINTRY PRECIP THREAT. SCATTERED HIGH BASED SHOWERS/ISOLD TSTMS
DEVELOPING EARLY THIS MORNING IN ADVANCE OF LEAD S/W EJECTING OUT
OF THE SRN ROCKIES. THIS ACTIVITY WILL GRADUALLY SLIDE EASTWARD
THIS MORNING WITH MORE DEVELOPMENT POSSIBLE LATER TODAY. STRONG
COLD FRONT MOVING THROUGH KS/CO EARLY THIS MORNING IS EXPECTED TO
PUSH INTO NRN OK THIS MORNING AND CONTINUE SOUTH INTO SRN PARTS OF
THE FA BY LATE AFTERNOON. MOIST AIRMASS IN PLACE AHEAD OF THE
FRONT WITH DEWPOINTS INTO THE 60S OVER MOST OF CENTRAL/ERN OK THIS
MORNING. GOOD POTENTIAL FOR SEVERE STORMS DEVELOPING THIS AFTN/EVE
IN THE VICINITY OF THE ADVANCING FRONT AS WELL AS NEAR THE DRYLINE
PUSHING THROUGH CENTRAL OK GIVEN THE FAVORABLE SHEAR/INSTABILITY
PARAMETERS AS PER SWODY1. IN ADDITION TO THE SEVERE WX
THREAT...FIRE WX WILL ALSO BE AN ISSUE FOR SWRN PARTS OF THE FA.
SOARING TEMPS AND LOW RH BEHIND THE DRYLINE ALONG WITH STRONG SW
WINDS WILL RESULT IN CRITICAL FIRE WEATHER VALUES BEING MET AND
WILL KICK FIRE WEATHER WATCH TO A RED FLAG WARNING FOR TODAY.

FOCUS THEN SHIFTS TO COLD/WIND AND WINTER WX POTENTIAL TONIGHT
INTO MONDAY MORNING. MAIN AREA OF SHOWER/TSTMS FOCUSED NEAR THE
FRONT WILL MOVE SOUTHEAST OF THE FA DURING THE FIRST PART OF THE
NIGHT. LIGHT PRECIP WILL DEVELOP BACK INTO PARTS OF WESTERN OK AS
MAIN UPPER TROUGH APPROACHES. RAIN WILL LIKELY BECOME MIXED WITH
OR CHANGE TO SNOW IN PARTS OF NW OK LATE TONIGHT AND EARLY MONDAY
MORNING AS COLUMN COOLS WITH THE TROUGH MOVING OVER. DO NOT
EXPECT SIGNIFICANT ACCUMULATIONS GIVEN THE WARM GROUND TEMPS AND
MARGINAL AIR TEMPS. PRECIP WILL END DURING THE MORNING MONDAY AS
THE TROUGH MOVES THROUGH THE AREA. STRONG NORTH WINDS WILL OCCUR
BEHIND THE FRONT FROM LATE AFTERNOON THROUGH TONIGHT.

MORE WIDESPREAD FREEZING TEMPS EXPECTED MONDAY NIGHT. SKIES
EXPECTED TO CLEAR IN THE WAKE OF THE EXITING UPPER TROUGH AND
WINDS WILL DIMINISH MONDAY EVENING AS A SURFACE HIGH PRESSURE
RIDGE SETTLES OVER THE AREA. THIS WILL ALLOW TEMPS TO PLUMMET AND HAVE
EXPANDED THE FREEZE WATCH TO INCLUDE THE ENTIRE FA.

WARMER TEMPS EXPECTED ON TUESDAY AND WEDNESDAY. RAIN CHANCES
RETURN ON THURSDAY AS ANOTHER FRONT MOVES THROUGH THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  82  38  47  27 /  50  40  30   0
HOBART OK         86  36  49  24 /  10  10  20   0
WICHITA FALLS TX  92  41  52  27 /  20  20  10   0
GAGE OK           71  32  46  24 /  30  50  30   0
PONCA CITY OK     78  35  46  26 /  80  30  40   0
DURANT OK         76  45  50  31 /  50  60  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FREEZE WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING FOR
     OKZ004>048-050>052.

     FREEZE WARNING FROM 1 AM TO 9 AM CDT MONDAY FOR OKZ004-005-009-
     010-014.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM CDT THIS
     EVENING FOR OKZ021>023-033>038-044.

TX...FREEZE WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING FOR
     TXZ083>090.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM CDT THIS
     EVENING FOR TXZ083>089.

&&

03/02
Hazardous weather outlook, Apr 12, 9:25 PM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
925 PM CDT SAT APR 12 2014

OKZ004>048-050>052-TXZ083>090-131015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
925 PM CDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

.THUNDERSTORMS...
A STORM SYSTEM AND STRONG COLD FRONT WILL RESULT IN INCREASING
THUNDERSTORM CHANCES SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT.
STRONG TO SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL WILL
BE POSSIBLE SUNDAY THROUGH SUNDAY NIGHT MAINLY ALONG AND EAST OF
INTERSTATE 35.

.SEVERE OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE STORMS SUNDAY AFTERNOON THROUGH
SUNDAY NIGHT ALONG AND EAST OF A LINE FROM PONCA CITY...TO
SHAWNEE...TO ADA. THERE IS A SLIGHT RISK OF SEVERE STORMS SUNDAY
AFTERNOON THROUGH SUNDAY NIGHT ALONG AND EAST OF A LINE FROM
CHEROKEE TO LAWTON.

.STRONG WINDS...
STRONG NORTH WINDS...WITH GUSTS NEAR 40 TO PERHAPS 50 MPH....WILL
LIKELY DEVELOP BEHIND A COLD FRONT SUNDAY AFTERNOON THROUGH
SUNDAY NIGHT.

.FREEZING TEMPERATURES...
A MUCH COLDER AIRMASS WILL SETTLE SOUTH OVER THE AREA IN THE WAKE
OF A COLD FRONT OVER THE WEEKEND. THIS MAY RESULT IN A LIGHT
FREEZE ACROSS PARTS OF CENTRAL AND NORTHERN OKLAHOMA TUESDAY
MORNING.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 11:46 AM CDTWind AdvisoryOUNArcher, Baylor, Clay, Foard, Hardeman, Knox and 2 more24 hr
Apr 13, 12:42 PM CDTFreeze WarningOUNClay44 hr
Apr 13, 12:42 PM CDTHard Freeze WarningOUNArcher, Baylor, Foard, Hardeman, Knox, Wichita and 1 more44 hr
Apr 13, 6:47 PM CDTSpecial Weather StatementOUNClay28 min
Apr 13, 4:48 AM CDTFreeze WarningOUNEllis, Harper, Roger Mills, Woods, Woodward28 hr
Apr 13, 1:50 PM CDTSpecial Weather StatementOUNKay25 min
Apr 13, 2:13 PM CDTSpecial Weather StatementOUNKay, Noble32 min
Apr 13, 2:43 PM CDTSpecial Weather StatementOUNKay, Logan, Noble, Payne32 min
Apr 13, 2:49 PM CDTSevere Thunderstorm WarningOUNNoble, Payne41 min
Apr 13, 3:14 PM CDTSpecial Weather StatementOUNLogan, Payne16 min
Apr 13, 3:24 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Payne51 min
Apr 13, 3:33 PM CDTSpecial Weather StatementOUNOklahoma27 min
Apr 13, 3:42 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma33 min
Apr 13, 4:11 PM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, McClain, Oklahoma, Pottawatomie49 min
Apr 13, 4:14 PM CDTSpecial Weather StatementOUNPayne16 min
Apr 13, 4:34 PM CDTSpecial Weather StatementOUNMcClain26 min
Apr 13, 4:56 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie, Seminole49 min
Apr 13, 4:59 PM CDTSpecial Weather StatementOUNMcClain31 min
Apr 13, 5:01 PM CDTSpecial Weather StatementOUNLincoln14 min
Apr 13, 5:34 PM CDTSevere Thunderstorm WarningOUNGarvin, Grady, Stephens41 min
Apr 13, 5:45 PM CDTSpecial Weather StatementOUNSeminole30 min
Apr 13, 6:03 PM CDTTornado WarningOUNCarter, Garvin, Stephens27 min
Apr 13, 6:15 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens45 min
Apr 13, 6:33 PM CDTSpecial Weather StatementOUNMurray27 min
Apr 13, 6:52 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love38 min
Apr 13, 6:59 PM CDTTornado WarningOUNCarter, Jefferson, Love31 min

Nearby

Red Flag Warnings in Oklahoma, 2014Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.